Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 1, 2023, 2:18 PM EDT for 4 counties in Pennsylvania. It was in force for 57 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2023, 2:18 PM EDT (18:18 UTC)
- Expired
- Apr 1, 2023, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 61 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 2:35 PM EDT | TSTM WND DMG | 1 S Kane, PA | TREE DOWN ACROSS 66. |
| Apr 1, 2:35 PM EDT | TSTM WND DMG | 2 Nw Eldred, PA | TREES DOWN ON WIRES. |
| Apr 1, 2:40 PM EDT | TSTM WND DMG | 1 Ssw Bradford, PA | TREE AND WIRES DOWN. |
| Apr 1, 2:40 PM EDT | TSTM WND DMG | 4 Nnw Rew, PA | TREES DOWN WITH WIRES. |
| Apr 1, 2:40 PM EDT | TSTM WND DMG | Mount Jewett, PA | TREES AND WIRES DOWN. |
| Apr 1, 2:50 PM EDT | TSTM WND DMG | 2 Wnw Marshburg, PA | TREE DOWN ON ROUTE 59. |
| Apr 1, 2:55 PM EDT | TSTM WND DMG | Driftwood, PA | MOBILE HOME UNIT ROLLED OVER ON ITS ROOF REMAINING ESSENTIALLY INTACT. REPORT RELAYED VIA SOCIAL MEDIA. |
| Apr 1, 3:00 PM EDT | TSTM WND DMG | 2 N Stevenson Dam, PA | TREES DOWN AT SINNEMAHONING STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 11:59 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- -163 m²/s²
- 0-3 km storm-relative helicity
- -117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125
WUUS51 KCTP 011818
SVRCTP
PAC023-033-047-083-011915-
/O.NEW.KCTP.SV.W.0003.230401T1818Z-230401T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
218 PM EDT Sat Apr 1 2023
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Cameron County in north central Pennsylvania...
Clearfield County in central Pennsylvania...
Elk County in north central Pennsylvania...
McKean County in north central Pennsylvania...
* Until 315 PM EDT.
* At 217 PM EDT, severe thunderstorms were located along a line
extending from Kinzua Dam to near Indiana, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Automatic observing system. Wind gust to 68 MPH at
Allegheny County Airport.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
St. Marys, Bradford, DuBois, Clearfield, Ridgway, Kane,
Johnsonburg, Sandy, Cameron, Philipsburg, Woodland and
Curwensville.
For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure!
&&
LAT...LON 4200 7820 4162 7821 4147 7799 4137 7799
4122 7809 4115 7804 4112 7811 4096 7808
4096 7816 4073 7837 4073 7881 4114 7880
4123 7871 4137 7897 4135 7908 4134 7910
4145 7902 4144 7896 4200 7892
TIME...MOT...LOC 1817Z 276DEG 47KT 4183 7906 4061 7906
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:38 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 1, 11:38 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service State College PA 1138 AM EDT Sat Apr 1 2023 .SYNOPSIS... A volatile and very windy start to April 2023 and opening day of trout season in PA with rounds of rain showers and strong to damaging wind gusts. Cooler temperatures and dry weather to close out the weekend with plenty of sunshine and lighter wind. The key weather highlight next week will be a warm surge with temperatures trending well above normal through Wednesday. && .NEAR TERM /THROUGH TONIGHT/... Skies clearing out quickly across the Susq Valley late this morning with full sunshine across the western two-thirds of PA. A high probability for a significant high wind and/or enhanced convective wind event exist for the early to mid afternoon hours across Central and Western parts of the CWA, and late this afternoon/very early this evening over the Susquehanna Valley and points east. The rare combination (in this part of the of the country) from wind and increasing buoyancy/large scale lift from initially full sunshine and an approaching vigorous mid/upper level trough will support a line of severe TSRA racing east at an incredible 70 to 75 mph (now seen across Central OH and noted by highly elongated HRRR 1 hour precip cells within a QLCS type of structure). Inverted-V soundings beneath the high-based CB will combine with 0-3 km bulk shear of 50-70KT to bring localized areas of enhanced wind damage where the stronger mid level winds are mixed down through precip cores/accompanying mini bow signatures. Localized 80KT westerly winds are possible in the stronger precip cores Previous... The key message particularly from this afternoon through early tonight will be a high/damaging wind threat. While there remains some uncertainty in how convection may evolve, the hires model data continues to signal the potential for a maturing/surging low topped squall line to deliver numerous wind gusts in excess of 50kt. Strong pressure rises in the wake of a secondary cold front (possibly enhanced to some extent by the QLCS feature) along with steepening lapse rates should also aid in downward momentum transfer resulting in sfc wind gusts in the 50-65 mph range. We upgraded the wind advisory to a high wind warning for rest of the southern tier counties. Much colder, post-frontal WNW flow will drive a rain to snow shower transition across the northern and western Alleghenies late tonight with a minor accumulation <1 inch possible in the favored upslope areas by Sunday morning. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Building high pressure will bring an end to any lingering snow showers across the western high terrain early Sunday morning, with clearing skies and a noticeably colder/drier airmass briefly returning to close out the first weekend of April. Max temps will be 15 to 25 degrees colder than Saturday. All guidance points to fair weather Monday as high pressure passes off the Mid Atlantic coast. An ensuing southwest flow advects much warmer air into the Commonwealth with a springtime warming trend getting underway. A weak shortwave passing north of the region should push a dying cold front into northern PA Monday night with some light rain possible over this area. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Low level convergence and a plume of anomalous pwats along the front should support a fair amount of cloud cover and the chance of showers Tuesday. However, lack of large scale forcing supports only limited POPs. All medium range guidance supports very warm conditions midweek, peaking on Wednesday, as the stalled front lifts north of the state ahead of an upstream trough. Diurnal heating, combined with falling heights ahead of the trough, should translate to an increased chance of showers Wednesday during the day, especially over the W Mtns. Ensemble mean 850mb temps around 11C could support temps pushing 80F in southern valleys if there's enough sunshine. Model spread and forecast uncertainty increase the second half of next week regarding the timing of the upstream trough. However, all guidance tracks the associated surface low well north of PA, with a trailing cold front and potential showers coming through in the Wednesday night to Thursday AM time frame. Temps slip back toward seasonal norms by Friday. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Rapid clearing is anticipated behind the exiting cold front early Saturday morning. However, increasingly gusty southwest winds are expected to develop by Saturday afternoon ahead of a more potent cold front approaching from the west. The cold front, which should barrel through central PA between 18Z-22Z, will be accompanied by a brief shower or thunderstorm in many locations. Some of the storms could contain wind gusts over 50 kts. Behind the front, strong westerly winds will impact the entire area. Bufkit soundings support gusts to around 40kts into the evening hours. Upsloping flow is also likely to yield MVFR cigs and light snow showers across the W Mtns Saturday evening. Outlook... Sun...Early AM low cigs possible Laurel Highlands. Mon...No sig wx expected. Tue...AM low cigs possible N Mtns. Wed...AM low cigs possible eastern PA. PM tsra impacts possible, mainly western PA. && .CLIMATE... Welcome to April. Here is a look at the March monthly temperature, precipitation, and snowfall at Harrisburg and Williamsport along with departure from normal. Harrisburg: Avg. Temp = 43.0F (+1.2F) Total Precipitation = 2.78 (-0.92") Total Snowfall = T (-5.6") Williamsport: Avg. Temp = 40.0 (+1.3F) Total Precipitation = 2.72 (-0.41") Total Snowfall = 6.6" (-0.7") Warmth builds through early next week with record hi min temps forecast on Wed. 4/5. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 2 AM EDT Sunday for PAZ004>006-010>012- 017>019-037-041-042-045-046-049>053-058. High Wind Warning until 2 AM EDT Sunday for PAZ024>028-033>036- 056-057-059-063>066. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Steinbugl LONG TERM...Fitzgerald/Martin/RXR AVIATION...Lambert/Fitzgerald/Colbert CLIMATE...
Hazardous weather outlook, Apr 1, 12:02 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1202 PM EDT Sat Apr 1 2023 PAZ025>028-034>036-056-057-059-063>066-021615- Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Perry- Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 1202 PM EDT Sat Apr 1 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Warning. Additionally, a round of fast-moving, strong to severe thunderstorms occurring along a cold front will bring the potential for enhanced westerly wind gusts and wind damage this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-037-041-042-045-046-049>053-058-021615- Northern Clinton-Northern Centre-Southern Centre-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill- 1202 PM EDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Additionally, a round of fast-moving, strong to severe thunderstorms occurring along a cold front will bring the potential for enhanced westerly wind gusts and wind damage this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-021615- Cambria-Somerset- 1202 PM EDT Sat Apr 1 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-021615- Warren-McKean-Potter-Elk-Cameron-Clearfield- 1202 PM EDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Apr 1, 2:09 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 3 ENE ENTERPRISE 41.64N 79.53W
04/01/2023 WARREN PA 911 CALL CENTER
TREE DOWN ACROSS THE ROAD.
&&
STThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 1:33 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 72 min |
| Apr 1, 2:07 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 53 min |
| Apr 1, 2:50 PM EDT | Special Weather Statement | CTP | Bedford, Blair | 25 min |
| Apr 1, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Potter | 53 min |
| Apr 1, 3:11 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 49 min |
| Apr 1, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 34 min |
| Apr 1, 3:31 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 59 min |
| Apr 1, 3:44 PM EDT | Special Weather Statement | CTP | Blair | 16 min |
| Apr 1, 3:57 PM EDT | Special Weather Statement | CTP | Blair | 48 min |
| Apr 1, 4:13 PM EDT | Special Weather Statement | CTP | Clearfield | 47 min |
| Apr 1, 4:25 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 50 min |
| Apr 1, 4:50 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, York | 40 min |
| Apr 1, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 74 min |
| Apr 1, 5:47 PM EDT | Special Weather Statement | CTP | Adams, Franklin | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.